In January 2008, Baxter Healthcare voluntarily recalled various lots of its blood thinner, Heparin. The recall was due to an increase in reports of adverse patient reactions. These reactions included abdominal pain, decreased blood pressure, chest pain, loss of consciousness, and hypotension. This voluntary recall was followed by a more extensive recall mandated by the FDA in February of 2008.
More recently, Baxter has discovered the root cause of the reported reactions. Testing revealed that a counterfeit ingredient, designed to mimic the real ingredient was linked to the adverse reactions.
“Although magnetic resonance imaging failed to determine what the counterfeit ingredient was, it was nonetheless found that as much as 20 per cent of the heparin’s active ingredient was an unknown substance blended with genuine heparin.
The counterfeit ingredient, whatever it turns out to be, is designed to mimic the real thing.
However, it cannot be determined what effect the counterfeit ingredient would have on the human body. Until the substance is identified, the fact remains that patients have been injected with heparin containing up to 20 per cent of raw heparin comprised of some unknown substance.
So far there have been 19 deaths, and up to 785 adverse reaction reports linked to tainted heparin. While 46 deaths have been reported to the FDA, it is believed that 19 appeared to stem from the suspect heparin. Just this week the German health authority expressed concern after patients in Germany were becoming ill.
While the investigation is still in the preliminary stage, it has been reported that the heparin found to contain the counterfeit ingredient has been linked to allergic reactions and / or deaths, while heparin found to be free from the unknown contaminant is associated with patients who have not had adverse incidents.
One can only speculate why such spiking of genuine heparin is happening. An outbreak of blue ear pig disease throughout many provinces in China last year severely impacted swine stocks. Heparin is derived from the intestines of pigs. The counterfeit could have been added in an effort to bolster an anemic supply of raw heparin.
Or, the counterfeiting could have been initiated out of sheer greed.
Whatever the cause or the reason, the fact remains that the counterfeit ingredient was found in heparin sourced from China.” http://www.lawyersandsettlements.com/articles/10138/heparin-tainted.html